Alert archive / New York / Wind Advisories in 2022
Wind Advisory 9, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Oct 13, 2022, 1:36 PM EDT for 9 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 1:36 PM EDT (17:36 UTC)
- Expired
- Oct 13, 2022, 6:12 PM EDT
- In force
- 5 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 41 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863 WWUS71 KALY 131736 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 136 PM EDT Thu Oct 13 2022 MAZ001-NYZ032-033-038>040-047>054-082-VTZ013-014-140200- /O.NEW.KALY.WI.Y.0009.221013T1736Z-221014T0200Z/ Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 136 PM EDT Thu Oct 13 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Berkshires in western Massachusetts, the Mohawk Valley, Greater Capital Region, northern Catskills, Schoharie Valley, Helderbergs, northern Taconics in eastern New York, and the southern Greens of Bennington and western Windham Counties in southern Vermont. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
177 WWUS71 KALY 131756 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 156 PM EDT Thu Oct 13 2022 MAZ001-NYZ032-033-038>040-047>054-082-VTZ013-014-140200- /O.CON.KALY.WI.Y.0009.000000T0000Z-221014T0200Z/ Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 156 PM EDT Thu Oct 13 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Berkshires in western Massachusetts, the Mohawk Valley, Greater Capital Region, northern Catskills, Schoharie Valley, Helderbergs, southern Adirondacks, northern Taconics in eastern New York, and the southern Greens of Bennington and western Windham Counties in southern Vermont. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
079 WWUS71 KALY 132212 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 612 PM EDT Thu Oct 13 2022 MAZ001-NYZ032-033-038>040-047>054-082-VTZ013-014-132315- /O.CAN.KALY.WI.Y.0009.000000T0000Z-221014T0200Z/ Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 612 PM EDT Thu Oct 13 2022 ...WIND ADVISORY IS CANCELLED... The threat of wind gusts greater than 45 mph has ended for this evening, therefore the wind advisory has been cancelled. Isolated wind gusts up to 35 mph will be possible over the next few hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Oct 13, 11:08 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 13, 11:08 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1108 AM EDT Thu Oct 13 2022 .SYNOPSIS... A cold front with disturbances moving along it will bring moderate to locally heavy rainfall to the area this afternoon through tonight. Mild temperatures and gusty winds are expected through the day as well. Skies will clear with seasonable temperatures for Friday and Saturday with high pressure building in. Isolated showers will be possible on Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1100 AM...A sprawling mid and upper-level trough over south- central Canada into the Great Lakes Region, Midwest and extending into NY and the Upper Mid Atlantic States continues to become negatively tilted. A cold front continues to move slowly eastward from western NY with some scattered to numerous showers moving in from the south and west. We retooled PoPs and also increased the wind gusts a bit over the northern Catskills and western Mohawk Valley. It looks marginally close to the Wind Advisory threshold but we will maintain gusts to 35 to 45 mph. Have noted some gusts in the 30-35 mph range in the NYS mesonet over the Taconics, eastern Catskills and south-central Taconics. KALB sounding has winds about 35-45 kts 2-3 kft AGL. We will continue to monitor if we need a Wind Advisory. We also retooled the thunderstorm threat for the late pm/early evening. SPC now has the entire area in a Marginal Risk for severe weather for isolated damaging wind gusts. Even western New England may get clipped by a narrow cold frontal rain band of low topped convection. The mid level lapse rates look weak with very little instability on the HREFS (mainly less the 250 J/kg). However, the shear looks very strong coupled with the strong frontogenesis. The next issue is the slower trend of the departure of the front tonight with a wave moving along it, and deep water vapor transport from the Atlantic and subtropics. The 12Z NAM has come in wetter with 2-3+" of rain over western New England through tonight. PWATs will increase to +1 to +2 STDEVs above normal this afternoon into tonight. We may have to address a Flood Watch with later updates. Previous near term... Scattered showers in the eastern Catskills to the Schoharie Valley tracking NE and will brush parts of the Capital Region and central Mohawk Valley through mid morning, perhaps affecting the Saratoga Region, too. Daytime mixing may help dry up the showers as they track NE, we will see. Leading edge of more widespread showers into central and western NY steadily building east. A few showers into coastal CT but east of our region and moving northeast. Quite the long fetch of deep moisture from the sub tropics being drawn north on the eastern periphery of a deep upper trough into our region. Upper impulse tracking through the eastern periphery of the mean upper trough will increase the southerly boundary layer flow over our region, especially this afternoon. Isentropic lift and convergence from the strong boundary layer wind along with the increasing upper dynamics and upper jet energy will support widespread showers into our region, especially in the afternoon. Some marginal instability and the low level forcing along the leading edge of modified cold advection will support a band of convection, possibly a rumble of thunder and very heavy rain. This band of convection should track steadily east tracking through areas west of the Hudson Valley by sunset, and the Hudson Valley, including the Capital Region, and western New England after sunset and through the evening. Due to the line of very heavy rain, some localized flooding is possible and with the strong winds just above the surface, some convection could produce isolated damaging winds along and west of the Hudson Valley. SPC has that area in a marginal risk of severe thunderstorms. High temperatures will depend on how quickly the low clouds and deeper moisture track into our region. South winds will be gusty and leaves off trees could block some drainage areas, adding to the localized flood threat. The winds and associated mixing before low clouds spread across the region could help temperatures reach well into the 60s to near 70 and around 60 to lower 60s higher terrain. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... Rain exits eastern NY around or shortly after midnight, and western New England by daybreak. Modified cooler air will spread into our region and low level winds will shift to the west and northwest. There may be some clearing in western areas by daybreak Friday but the more noticeable clearing will occur through Friday morning and into early afternoon. Highs Friday in the mid to upper 60s and upper 50s to lower 60s in higher terrain. Saturday should be dry as weak upper ridging tracks through our region, between the exiting upper energy to the northeast and the upper closed low near the western Great Lakes. Some clouds could increase later Saturday but otherwise, highs Saturday in the mid 60s to near 70 with around 60 in higher terrain. By Saturday night, the closed low that was anchoring the deep mean upper trough is expected to weaken and lift northeast, with one more weakened upper impulse tracking through our region, with limited moisture and upper dynamics. There will be some low level forcing approaching associated with some warm advection and isentropic lift that should support clouds spreading into our region and some isolated to scattered showers. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Below normal temperatures are expected through the long term, along with at least a few precipitation chances, as a sprawling mid/upper level low meanders across the Great Lakes region, with several upper level disturbance rotating around its periphery. One weak disturbance will pass through Sunday, which could allow for isolated showers, especially across the SW Adirondacks where added lake enhancement is possible. Stronger disturbance approaches Monday into Monday night, with a reinforcing cold front and possible wave of low pressure tracking along the front near or east of the region. This should bring an increased chance for showers, or even a period of steady rain, and as colder air filters into the region, can not rule out a changeover to snow/snow showers across at least some higher elevations Monday night. In the wake of this disturbance, main upper level low extends into the eastern Great Lakes, with anomalously low H500 heights of -2 to -3 SD according to the GEFs across the region. H700 temps drop to -12 to -15C along with a potential west/southwest low level wind trajectory, which may ignite lake effect showers of snow/rain off Ontario into northern Herkimer/Hamilton Counties, with additional bands possibly extending into the northern Catskills/Capital Region from Lake Erie Tuesday into Wednesday, with scattered showers of rain/snow/graupel farther downstream due to overall shallow instability due to the cold temperatures aloft. This could bring the first accumulating snowfall to some areas of the SW Adirondacks and higher terrain of the Catskills, and can not rule out some scattered snow/graupel showers reaching the valley floors of the Mohawk and portions of the Hudson Valley Tuesday afternoon through Wednesday. Mildest temperatures should be Sunday, with highs reaching the lower/mid 60s for most valley areas, and 50s across higher terrain areas, with lows Sunday night mainly in the 30s to lower 40s. Cooler Monday, with highs mainly in the 50s to lower 60s, although could be even cooler if a steady rain occurs most of the day. Lows monday night in the 30s to around 40. Much cooler for Tuesday-Wednesday, with highs only in the upper 30s to mid 40s across higher terrain areas, and mid 40s to lower 50s in valleys. Overnight lows generally in the 30s, with some 20s possible across the southern Adirondacks and higher terrain of the Catskills, southern VT and western MA. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... A slow moving cold front will approach from the west this afternoon, and track eastward across the TAF sites during this evening. Areas of MVFR Cigs may develop through around 14Z/Thu, before breaks develop with Cigs potentially rising to between 4000-6000 FT AGL through mid afternoon. MVFR Cigs should then redevelop between 19Z-22Z/Thu, along with increasing coverage of rain showers which should reduce Vsbys to MVFR as well. MVFR/IFR Cigs are expected this evening, and as the cold front tracks eastward, a period of moderate/heavy rain showers should move across the TAF sites between roughly 00Z-04Z/Fri, with MVFR/IFR Vsbys. Between 04Z-06Z/Fri, MVFR/IFR Cigs and occasional MVFR/IFR Vsbys will remain possible with lingering rain showers in the wake of the cold frontal passage. Rain should then taper off between 06Z-10Z/Fri, however a period of lighter winds and some clearing could allow areas of low clouds and/or some fog to develop, especially at KGFL. Additional periods of IFR/LIFR conditions may develop. South to southeast winds will persist through mid morning at 8-12 KT at KALB and KPSF, with perhaps a few gusts up to 20 KT. Then, south/southeast winds will increase to 12-18 KT by mid/late morning, with gusts of 25-32 KT possible (perhaps slightly stronger at KALB) through late afternoon. Winds will then shift into the west with the frontal passage, with brief gusts of 25-35+ KT possible. Winds will then decrease to 5-10 KT, mainly from the west to southwest in the wake of the front after 04Z/Fri. Low level wind shear is expected through mid morning at KGFL, KPOU and KPSF as surface winds decrease from the south/southeast to less than 8 KT, while winds around 2000 FT AGL increase from the south to 30-40 KT. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: Low Operational Impact. Isolated SHRA. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: Low Operational Impact. Slight Chance of SHRA. Monday: High Operational Impact. Likely SHRA. Monday Night: Moderate Operational Impact. Likely SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. && .HYDROLOGY... A slow moving cold front will bring moderate to heavy rain to the Albany Hydro Service Area this afternoon into tonight. Exact amounts are still uncertain, but basin average rainfall of one to two inches is expected, along with some locally higher amounts. The greatest QPF will across favored southerly upslope areas of the southeast Catskills, southern Adirondacks southern Green Mountains and northern Berkshires. There could be some very localized heavy rainfall rates of 1.5-2 inches in 3 hours over portions of the area, especially from the eastern Catskills through the Capital District into southern Vermont. Ponding of water and urban/poor drainage and/or small stream flooding may occur with any bands of heavy rainfall, especially should any such bands persist over the same areas. Localized flash flooding is also possible. Antecedent dry conditions should mitigate a more widespread flooding threat. Current deterministic and ensemble river forecast indicate no river flooding expected at this time, although will continue to monitor trends over the next 1-2 days. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS/Wasula NEAR TERM...NAS/Wasula SHORT TERM...NAS LONG TERM...KL AVIATION...KL HYDROLOGY...
Hazardous weather outlook, Oct 13, 11:23 AM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1123 AM EDT Thu Oct 13 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1123 AM EDT Thu Oct 13 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. A potent cold front will bring a moderate to heavy rainfall with isolated thunderstorms to all of eastern New York and western New England this afternoon into tonight. Some flooding of urban and poor drainage areas is possible, along with localized flash flooding. Gusty winds are likely today into early tonight, which could result in downed branches and small limbs. Isolated instances of severe wind gusts to 60 miles per hour cannot be ruled out in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:24 PM EDT | Special Weather Statement | ALY | Herkimer | 51 min |
| Oct 13, 2:48 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 57 min |
| Oct 13, 3:48 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 42 min |
| Oct 13, 4:34 PM EDT | Special Weather Statement | ALY | Fulton, Hamilton | 41 min |
| Oct 13, 5:39 PM EDT | Special Weather Statement | ALY | Fulton | 51 min |
| Oct 13, 7:50 PM EDT | Areal Flood Advisory | ALY | Albany, Greene, Schoharie, Ulster | 3 hr |
| Oct 13, 7:57 PM EDT | Areal Flood Advisory | ALY | Albany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie and 2 more | 2 hr |
| Oct 13, 3:28 PM EDT | Flood Watch | ALY | Bennington, Windham | 12 hr |
Nearby
Wind Advisories in New York, 2022Wind Advisories in Vermont, 2022Wind Advisories in Massachusetts, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.